Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 199, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2025, 1:49 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2025, 1:49 PM EDT (17:49 UTC)
- Expired
- Jul 31, 2025, 2:30 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:33 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 31, 1:33 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service State College PA 133 PM EDT Thu Jul 31 2025 .SYNOPSIS... * Widespread showers and thunderstorm downpours expected for the last day of July * Potentially significant flash flooding and a few severe t-storms are most likely across parts of southeast PA this afternoon and evening * Late July heat wave breaks down with a refreshing pattern change to deliver comfortably cooler and less humid conditions to begin the month of August && .NEAR TERM /THROUGH TONIGHT/... * Significant (higher-end) flash flooding and a few severe t-storms capable of locally damaging winds are possible this afternoon into tonight with focus in southeast PA including the Lower Susquehanna Valley One of the better-looking enhanced/excessive rainfall setups we have seen so far this summer expected to evolve/impact portions of central PA in the next 24 hours. Strong synoptic/kinematic forcing has been largely absent for the most part which is common this time year as the primary jet streams retreats poleward during the warm season. However, this time we have a potent vortmax and an exceptionally strong upper level jet streak over southeast Canada in the mix, coupled with highly anomalous moisture/PW and wave of low pressure moving along a slow moving boundary. So all of the ingredients are certainly in place for a higher-end significant flooding threat; residents should ensure they have reliable means of receiving warnings throughout the day and into tonight. There are two areas of concern regarding heavy rainfall: 1) North-central into Northeast PA/Poconos Band of heavy/efficient rainfall appears to be taking shape ahead of the main cold front early this morning based on latest radar trends. PWATs will rise to the 1.8-2.0" range and low- level WAA ahead of the front will give rise to potential training. There is uncertainty regarding the amount of available instability, which could reach as high as 500 J/kg. Still, the modeled soundings depict warm cloud layers up to 13,000ft deep, so while rates may not be as high as farther to the south, warm rain processes could still provide 1-1.5"/hr rates in these areas during the afternoon and into tonight. HREF 6hr PMM shows point amounts of 2+ inches with a potential stripe of up to 4" possible. A risk level 2 out of 4 remains is in place for these regions with locally significant flash flooding possible. 2) Southern/Southeastern PA/Lower Susquehanna Valley Farther south, this area is more removed from the jet-streak dynamics to the north. However, this region is closer to the deepening surface low with strong surface-925mb southerly theta-e advection directed into the southeastward advancing surface front. A tropical air-mass (depicted by 2-2.25" PWATs and low-mid 70s dew points) will coincide within a warm sector that becomes increasingly unstable (MUCAPE between 1,000-2,000 J/kg). It is worth noting that SST anomalies along the Mid- Atlantic and Southeast coasts are well above normal too, acting as an abnormally rich moisture source for southerly low-level flow to draw from. By this afternoon, low-level WAA into the front will support storms enveloping the region with additional storms from the Laurel Highlands/south central Alleghenies tracking east. Modest vertical wind shear aloft will also support organized clusters of storms, some of which will have the potential to backbuild and train between the I-81 and I-95 corridors into tonight. Latest 12Z HREF guidance shows 24-hr probabilities for >3" of rainfall are high (>70%) across southeast PA. Just as concerning is this same region sports 30-60% chances for >5" of rainfall with 24hr PMM/LPMM values close to the ensemble maxima approaching 8 inches. We added Tioga County to the flood watch in coordination with WFO BGM. SPC has upgraded the southern portion of the Lower Susquehanna Valley (near and south of I-81/PA Turnpike/I-78) from risk level 1 to 2 (out of 5) for a damaging wind threat. Strong instability and 30-40kts of effective bulk shear will encourage the development of strong multicells and perhaps a transient supercell capable of localized damaging wind gusts. Major changes in the temperature department today with highs 10 to 20 degrees lower vs. Wednesday across the northern 3/4 of the fcst area. Max temps range from the 65-70F range in the northern tier to mid 80s along the MD line. Low temps also fall about 10F night/night with readings in the low 50s NW to mid 60s SE. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Departing sfc low pressure moving away from the Delmarva/NJ coast will allow strong Canadian high pressure to flex eastward from the Upper Midwest/Great Lakes. Latest hires model data suggests some clouds and maybe a lingering rain shower or two in spots to start the first day of August. However, the trend will be turning decidedly drier/brighter Friday due to increasing large scale subsidence and arrival of a much drier/less humid airmass via northerly llvl flow. We blended in some higher percentile NBM for winds/gusts given the fcst pressure gradient between the exiting low offshore and sprawling high expected to migrate into PA this weekend. Max temps drop 5-10 degrees below climo into the 70s which will feel quite comfortable after several days of hot and humid weather. Clear and cool tomorrow night with low temps also below the historical average for early August into the 50-60F range in most locations; usual cold spots in the NW Alleghenies could print a minT 40-45F range using fcst dewpoints as a floor. While the air will be rather dry, there could be some radiational fog in the river and stream valleys across the northern and western portions of the forecast area. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Slightly below average daytime highs 70-80F and lows 50-60F are forecast along with no rainfall through the first weekend of August. The dry spell and pleasant conditions/low humidity should last through early next week with temperatures trending warmer/back to seasonal averages for early August. Medium range models and ensemble data show broad upper level troughing carving out and shifting eastward across the Appalachians which should translate into increasing rain chances by next Wed-Thu. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A mix of MVFR and VFR ceilings will persist through the rest of the day with IFR conditions likely at BFD. Scattered thunderstorms will be most likely south of UNV while steady rain is expected to the north. Any thunderstorms that move directly over an airfield will produce very heavy downpours and gusty winds. There is some disagreement as to when rain will come to an end tonight, but most guidance suggests that most of the TAF sites with the exception of MDT and LNS will be mainly dry after 03Z. MVFR ceilings will linger through the night and much of Friday morning everywhere except BFD, where drier air working in should allow for clearing skies. There should also be at least some fog formation. Outlook... Fri...AM SHRA linger over SE PA, with restrictions possible; trending drier with VFR conditions for the afternoon. Sat-Mon...Dry with VFR conditions. Tue...A few showers possible. && .CLIMATE... BFD tied the record high temperature of 88 yesterday 7/30. #Top10 warmest June+July #Top10 warmest July From June 1st through July 30th: Harrisburg: 76.8F average temperature ranks 7th warmest Williamsport: 74.1F average temperatures ranks 7th warmest Altoona: 73.1F average temperature ranks 3rd warmest Bradford: 67.8F average temperature ranks 2nd warmest State College: 73.1F average temperature ranks tied 4th warmest From July 1st through July 30th: Harrisburg: 79.9F average temperature ranks tied 7th warmest Williamsport: 77.0F average temperature ranks tied 8th warmest Altoona: 74.8F average temperature ranks 7th warmest Bradford: 69.8F average temperature ranks 3rd warmest State College: 75.8F average temperature ranks tied 6th warmest && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for PAZ028-036-037-041-042- 046-049>053-056>059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Steinbugl/Bauco AVIATION...Bauco CLIMATE...Steinbugl/NPB
Hazardous weather outlook, Jul 31, 1:22 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service State College PA 122 PM EDT Thu Jul 31 2025 PAZ037-041-042-046-049>053-058-011730- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Schuylkill- 122 PM EDT Thu Jul 31 2025 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-045-011730- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Southern Clinton- 122 PM EDT Thu Jul 31 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Thunderstorms with very heavy rain are possible this afternoon and evening. The heavy rain may lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024>027-033>035-011730- Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton- 122 PM EDT Thu Jul 31 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Thunderstorms with very heavy rain are possible this afternoon and evening. The heavy rain may lead to scattered instances of flash flooding. A few strong thunderstorms capable of wind gusts in excess of 50 mph are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-011730- Juniata- 122 PM EDT Thu Jul 31 2025 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. A few strong thunderstorms capable of wind gusts in excess of 50 mph are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063>066-011730- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 122 PM EDT Thu Jul 31 2025 ...SEVERE THUNDERSTORM WATCH 562 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 31, 11:58 AM EDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1158 AM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM Tstm Wnd Dmg 1 NW Lancaster 40.05N 76.32W
07/31/2025 Lancaster PA 911 Call Center
Wires down.
&&
MMDLocal storm report, Jul 31, 12:02 PM EDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1202 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM Tstm Wnd Dmg 1 WNW Lancaster 40.05N 76.32W
07/31/2025 Lancaster PA 911 Call Center
tree blocking road.
&&
MMDLocal storm report, Jul 31, 1:30 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
130 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Flash Flood 3 WSW Landisville 40.07N 76.47W
07/31/2025 Lancaster PA Broadcast Media
Video of muddy water running down Siegrist
Rd and through yards towards Chiques Creek
in West Hempfield Twp.
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:47 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 43 min |
| Jul 31, 1:14 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Jul 31, 2:00 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Jul 31, 4:15 PM EDT | Areal Flood Warning | CTP | Lancaster, York | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.